Google Website Translator Gadget

zaterdag 3 maart 2012

Cholesterol drug can be responsible for permanent impairment of memory

It seems I'm not the only one who suffered total black-outs from this drug.

All statins in use today can be associated with cognitive side effects such as amnesia, forgetfulness, confusion and disorientation. The mechanism of action seems to be excessive reduction in the bio-availability of cholesterol for proper brain function.

For some reason Lipitor "does this better" than the others just as Baycol caused rhabdomyolysis so much more than the other statins that it had to be removed from the market. But, in truth, all the statins can cause this dreaded muscle breakdown.

Associated with this distortion of memory is a tendency for prolonged, even permanent impairment of the process of short-term memory with the use of Lipitor. We have a growing list of these reports where former breadwinners have been reduced to dependents and the entire family structure has been drastically altered.

The following are but a few examples of this legacy of Lipitor - atorvastatin - sent to me by readers.

1) Three weeks ago I had an eight-hour episode of TGA. I had been on Lipitor and Lisinopril for about six weeks prior. I have stopped both medications for the time being until I get back to normal. Even after stopping the Lipitor I was disoriented (especially in the morning) and "just wasn't feeling right (poorly described by a physician).

2) Four months ago I was put on Lipitor to reduce my bad cholesterol to 100. Suddenly I found I could not handle basic math or remember how to spell. It became so bad that I was in a constant fog. I should tell you I spent most of my career in Silicon Valley writing specifications for software and hold a patent on expert system technology. I had an MRI to rule out a brain tumor or stroke. Since the only thing that had changed was the addition of Lipitor I stopped taking it. Five weeks later I am still having problems spelling and frequently forget things.

3) We have recently taken my mother off of the Statins because she is suffering from memory loss. Ten days after removing her from Statins, her doctor sent her for neuropsych testing and a CT scan. CT results are still pending. The neuropsychologist diagnosed Alzheimer's disease and referred her back to her internist to begin cholinesterase inhibitors. We believe that this is a premature diagnosis, as her memory loss has not progressed beyond the initial stages observed over 2.5 years ago and that she has only been off Statins for ten days when she was tested. She has been on statin therapy for nine years.

4) I was put on Lipitor when Mevacor didn't appear to be doing its job. I was started on Mevacor at approximately 30 years of age....I'm 49 now. The Lipitor was started approximately two years ago...I'd have to have the Doctor's office check as I can't really remember when I was switched! I noticed my memory was getting bad and every doctor I saw blamed it on menopause and / or my fibromyalgia.

Within the past few months however, new and frightening symptoms appeared. While talking to friends, out shopping or just sitting home and watching television I would have the strangest and most unsettling sensation that I didn't know who I was. It would last for seconds and felt so odd- like an out of body experience...who was this person talking...oh, it must be me.

I was always a voracious reader and now it's so hard for me to concentrate and remember things that I've all but given up reading. Crossword puzzles were a favorite pastime. Now I have a hard time carrying on a conversation since I stutter and ummm and uhhh trying to think of a word or name. Names of old friends escape me and sometimes I can't recall if I've done something just seconds after I've done it.

The muscles in my forearms began to be so sore I found it difficult to take a half-gallon container of soymilk out of the fridge, and pushing the button on the remote to change channels actually hurt. I was terrified that I had Alzheimer's, or worse yet a brain tumor. I was prepared to ask my Doctor for a CT scan or MRI to rule out that possibility when I received the e-newsletter and discovered the root of my problem. I immediately discontinued my Lipitor.

When I showed my physician the information I had gathered about Statins she was very interested as her own husband is on 20mg of Lipitor and had been complaining of memory problems and brain fog! She said she had no idea the two were linked.